Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Cyclic shifts of the van der Corput set


Author: Dmitriy Bilyk
Journal: Proc. Amer. Math. Soc. 137 (2009), 2591-2600
MSC (2000): Primary 11K38; Secondary 42B05
DOI: https://doi.org/10.1090/S0002-9939-09-09854-2
Published electronically: March 3, 2009
MathSciNet review: 2497470
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1980, K. Roth showed that the expected value of the $ L^2$ discrepancy of the cyclic shifts of the $ N$-point van der Corput set is bounded by a constant multiple of $ \sqrt{\log N}$, thus guaranteeing the existence of a shift with asymptotically minimal $ L^2$ discrepancy. In the present paper, we construct a specific example of such a shift.


References [Enhancements On Off] (What's this?)

  • 1. D. Bilyk, M. Lacey, I. Parissis, A. Vagharshakyan, Exponential squared integrability of the discrepancy function in two dimensions, to appear in Mathematika.
  • 2. W.W.L. Chen, On irregularities of distribution, Mathematika 27 (1980), no. 2, 153-170 (1981). MR 610701 (82i:10044)
  • 3. W.W.L. Chen, On irregularities of distribution. II, Quart. J. Math. Oxford Ser. (2) 34 (1983), 257-279. MR 711520 (85c:11065)
  • 4. W.W.L Chen, M.M. Skriganov, Explicit constructions in the classical mean squares problem in irregularities of point distribution, J. Reine Angew. Math. 545 (2002), 67-95. MR 1896098 (2003g:11083)
  • 5. W.W.L Chen, M.M. Skriganov, Davenport's theorem in the theory of irregularities of point distribution, J. Math. Sci. (N. Y.) 115 (2003), no. 1, 2076-2084. MR 1805869 (2003d:11115)
  • 6. J.G. van der Corput, Verteilungsfunktionen I, Nederl. Akad. Wetensch. Amsterdam Proc. 38 (1935), 813-821.
  • 7. H. Davenport, On irregularities of distribution, Mathematika 3 (1956), 131-135. MR 0082531 (18:566a)
  • 8. J.H. Halton, S.C. Zaremba, The extreme and $ L\sp{2}$ discrepancies of some plane sets, Monatsh. Math. 73 (1969), 316-328. MR 0252329 (40:5550)
  • 9. J. Matoušek, Geometric Discrepancy. An Illustrated Guide, Algorithms and Combinatorics, vol. 18, Springer-Verlag, Berlin, 1999. MR 1697825 (2001a:11135)
  • 10. P.D. Proınov, Symmetrization of the van der Corput generalized sequences, Proc. Japan Acad. Ser. A Math. Sci. 64 (1988), no. 5, 159-162. MR 965955 (89i:11091)
  • 11. K.F. Roth, On irregularities of distribution, Mathematika 1 (1954), 73-79. MR 0066435 (16:575c)
  • 12. K.F. Roth, On irregularities of distribution. III, Acta Arith. 35 (1979), 373-384. MR 553291 (81a:10065)
  • 13. K.F. Roth, On irregularities of distribution. IV, Acta Arith. 37 (1980), 67-75. MR 598865 (82f:10063)
  • 14. W.M. Schmidt, Irregularities of distribution. VII, Acta Arith. 21 (1972), 45-50. MR 0319933 (47:8474)
  • 15. M.M. Skriganov, Harmonic analysis on totally disconnected groups and irregularities of point distributions, J. Reine Angew. Math. 600 (2006), 25-49. MR 2283797 (2007k:11122)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11K38, 42B05

Retrieve articles in all journals with MSC (2000): 11K38, 42B05


Additional Information

Dmitriy Bilyk
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Caro- lina 29208
Address at time of publication: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540
Email: bilyk@math.ias.edu

DOI: https://doi.org/10.1090/S0002-9939-09-09854-2
Keywords: Discrepancy theory, Fourier analysis
Received by editor(s): October 22, 2008
Published electronically: March 3, 2009
Additional Notes: The author is grateful to the Fields Institute and the Institute for Advanced Study for hospitality and to the National Science Foundation for support (grants DMS-0801036 and DMS-0635607).
Communicated by: Michael T. Lacey
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society